Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 25, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Mar 26, 2017, 7:08 PM CDT for Sumner County, Kansas. It was in force for 52 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 26, 2017, 7:08 PM CDT (00:08 UTC)
- Expired
- Mar 26, 2017, 8:00 PM CDT
- In force
- 52 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Sumner County, KS
The radar
The Wichita radar (KICT), 57 km from the middle of the area, began a volume at 00:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 26, 7:15 PM CDT | HAIL 0.88 | Milan, KS | |
| Mar 26, 8:03 PM CDT | HAIL 0.75 | Wellington, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 26, 3:18 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.1 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 754 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 95 m²/s²
- 0-3 km storm-relative helicity
- 228 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
499
WUUS53 KICT 270008
SVRICT
KSC191-270100-
/O.NEW.KICT.SV.W.0025.170327T0008Z-170327T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
708 PM CDT SUN MAR 26 2017
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Western Sumner County in south central Kansas...
* Until 800 PM CDT
* At 708 PM CDT, a severe thunderstorm was located near Argonia, or
12 miles southwest of Conway Springs, moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Wellington, Caldwell, Argonia, South Haven, Mayfield, Milan, Perth
and Wellington Airport.
This includes Interstate 35 between Mile Markers 1 and 23.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3703 9780 3737 9780 3737 9733 3701 9731
TIME...MOT...LOC 0008Z 270DEG 23KT 3722 9774
HAIL...1.00IN
WIND...60MPH
$$
LAWSON2 follow-up statements
033
WWUS53 KICT 270027
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
727 PM CDT SUN MAR 26 2017
KSC191-270100-
/O.CON.KICT.SV.W.0025.000000T0000Z-170327T0100Z/
Sumner KS-
727 PM CDT SUN MAR 26 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR WESTERN SUMNER COUNTY...
At 726 PM CDT, a severe thunderstorm was located 10 miles east of
Argonia, or 10 miles west of Wellington, moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Wellington, Caldwell, Argonia, South Haven, Mayfield, Milan, Perth
and Wellington Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3703 9780 3737 9780 3737 9733 3701 9731
TIME...MOT...LOC 0026Z 267DEG 24KT 3723 9758
HAIL...1.00IN
WIND...60MPH
$$
LAWSON457
WWUS53 KICT 270056
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
756 PM CDT SUN MAR 26 2017
KSC191-270105-
/O.EXP.KICT.SV.W.0025.000000T0000Z-170327T0100Z/
Sumner KS-
756 PM CDT SUN MAR 26 2017
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN SUMNER COUNTY WILL
EXPIRE AT 800 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
A severe thunderstorm watch remains in effect until 1100 PM CDT for
south central Kansas.
LAT...LON 3703 9780 3737 9780 3737 9733 3701 9731
TIME...MOT...LOC 0055Z 270DEG 23KT 3723 9735
$$
LAWSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 26, 6:22 PM CDT, 46 minutes earlier.
Area forecast discussion, Mar 26, 6:22 PM CDT, 46 minutes before
Area Forecast Discussion National Weather Service Wichita KS 622 PM CDT Sun Mar 26 2017 .SHORT TERM...(This evening through Thursday) Issued at 242 PM CDT Sun Mar 26 2017 Upper low was pinwheeling over southwest Kansas at mid-afternoon and will continue steadily eastward across Kansas tonight. While the rowdiest convection will stay south over Oklahoma thru this evening, the latest RAP/NAM continue to show elevated moisture transport resulting in MLCAPE values in the 750-1100 j/kg range developing along the Oklahoma border counties from south central into southeast Kansas. The accompanying lift and cloud bearing shear of 40-50kts should support strong to severe convection per the going forecast with large hail the primary threat. Scattered to numerous showers and embedded thunder is also expected further north into central Kansas early this evening, before waning after midnight. Showers will linger longest across southeast Kansas into early Monday morning before exiting by midday or early afternoon. The mid-week periods still look very wet and occasionally stormy, as the next upper trof/closed low which develops over the southwest CONUS thru early this week migrates slowly east across the central/southern Plains Tuesday night through Thursday. While a few strong storms will be possible on Wednesday, it looks like some healthy and widespread QPF with heavy rainfall potential will become the main concern for some flooding. Darmofal .LONG TERM...(Thursday night through Sunday) Issued at 242 PM CDT Sun Mar 26 2017 Yet another upper trof/closed low look to develop over the southwest CONUS late in the week which could eventually affect Kansas next weekend. KED && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 622 PM CDT Sun Mar 26 2017 Strong to severe convection will affect southern Kansas through the evening ahead of a vigorous upper low moving across the area. Otherwise, the main aviation concern will be the IFR/LIFR cigs and occasional reduced vsbys in rain tonight. Improving conditions are expected by midday Monday. KED && .FIRE WEATHER... Issued at 242 PM CDT Sun Mar 26 2017 Periodic significant rainfall events are expected this week. Grassland fire danger is expected to remain low to moderate. KED && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 46 63 45 66 / 80 10 0 40 Hutchinson 43 63 43 64 / 80 10 0 50 Newton 44 61 43 64 / 80 10 0 30 ElDorado 46 62 44 67 / 90 20 0 20 Winfield-KWLD 48 64 45 68 / 80 10 0 30 Russell 39 64 41 61 / 60 0 0 70 Great Bend 40 64 42 61 / 60 0 0 70 Salina 43 63 42 64 / 80 10 0 40 McPherson 43 62 42 63 / 80 10 0 40 Coffeyville 51 63 43 70 / 80 30 0 10 Chanute 49 61 43 68 / 90 40 0 0 Iola 49 61 43 67 / 90 50 0 0 Parsons-KPPF 50 62 43 69 / 80 40 0 10 && .ICT WATCHES/WARNINGS/ADVISORIES...None. && SHORT TERM...KED LONG TERM...KED AVIATION...KED FIRE WEATHER...KED
Hazardous weather outlook, Mar 26, 3:38 PM CDT, 3 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 338 PM CDT Sun Mar 26 2017 KSZ032-033-047>053-067>072-082-083-091>096-098>100-272045- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 338 PM CDT Sun Mar 26 2017 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Strong to severe thunderstorms are expected this evening across south central and southeast Kansas. Nickel to half dollar size hail will be the main threat. Locally damaging winds to 60 mph and a brief tornado will be possible close to the Oklahoma border. .DAYS TWO THROUGH SEVEN...Monday through Saturday Periods of thunderstorms and heavy rainfall can be expected from late Tuesday through Thursday. Strong storms and minor flooding will be possible by mid-week. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible through the evening across south central Kansas and parts of southeast Kansas, especially closer to the Oklahoma border. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Local storm report, Mar 26, 4:21 PM CDT, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
421 PM CDT SUN MAR 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM HAIL WNW GENESEO 38.52N 98.16W
03/26/2017 E0.25 INCH RICE KS TRAINED SPOTTER
&&
CWHLocal storm report, Mar 26, 4:22 PM CDT, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
422 PM CDT SUN MAR 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0421 PM HAIL DERBY 37.55N 97.26W
03/26/2017 E0.25 INCH SEDGWICK KS PUBLIC
COURTESY KFDI
&&
CWHSpecial weather statement, Mar 26, 5:39 PM CDT, 1 hour 29 minutes before
Special Weather Statement National Weather Service Wichita KS 539 PM CDT SUN MAR 26 2017 KSZ091-262315- Harper KS- 539 PM CDT SUN MAR 26 2017 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Northwestern Harper County in south central Kansas... * Until 615 PM CDT * At 537 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm near Attica...moving northeast at 45 mph. hail up to the size of dimes...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Attica and Crystal Springs. A severe thunderstorm watch remains in effect until 1100 PM CDT for south central Kansas. LAT...LON 3738 9835 3738 9806 3721 9807 3710 9835 TIME...MOT...LOC 2239Z 223DEG 37KT 3723 9831 LAWSON
Special weather statement, Mar 26, 6:11 PM CDT, 57 minutes before
Special Weather Statement
National Weather Service Wichita KS
611 PM CDT SUN MAR 26 2017
KSZ082-091-262345-
Harper KS-Kingman KS-
611 PM CDT SUN MAR 26 2017
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Harper County in south central Kansas...
Southeastern Kingman County in south central Kansas...
* Until 645 PM CDT
* At 610 PM CDT...National Weather Service meteorologists were
tracking strong thunderstorms along a line extending from 9 miles
northwest of Harper to 8 miles south of Attica...and moving
northeast at 35 mph.
hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with these storms.
* Locations impacted include...
Anthony, Harper, Attica, Norwich, Spivey, Danville, Freeport,
Corwin, Rago, Runnymede and Crystal Springs.
A severe thunderstorm watch remains in effect until 1100 PM CDT for
south central Kansas.
LAT...LON 3728 9835 3745 9821 3753 9784 3713 9780
3700 9832 3700 9835
TIME...MOT...LOC 2311Z 222DEG 29KT 3736 9817 3713 9819
LAWSONLocal storm report, Mar 26, 6:37 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
637 PM CDT SUN MAR 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM TSTM WND GST 4 SSW ANTHONY 37.10N 98.06W
03/26/2017 E65 MPH HARPER KS TRAINED SPOTTER
&&
KEDSpecial weather statement, Mar 26, 6:58 PM CDT, 10 minutes before
Special Weather Statement National Weather Service Wichita KS 658 PM CDT SUN MAR 26 2017 KSZ092-270030- Sumner KS- 658 PM CDT SUN MAR 26 2017 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Northwestern Sumner County in south central Kansas... * Until 730 PM CDT * At 656 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm near Argonia, or 10 miles east of Harper...moving east at 25 mph. hail up to the size of nickels...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Argonia, Mayfield, Milan and Perth. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issues by the National Weather Service. && A severe thunderstorm watch remains in effect until 1100 PM CDT for south central Kansas. LAT...LON 3711 9780 3738 9780 3737 9747 3713 9746 TIME...MOT...LOC 2357Z 255DEG 21KT 3725 9784 LAWSON
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 26, 7:14 PM CDT | Severe Thunderstorm Warning | ICT | Harper | 46 min |
| Mar 26, 7:52 PM CDT | Severe Thunderstorm Warning | ICT | Harper, Sumner | 38 min |
| Mar 26, 8:02 PM CDT | Special Weather Statement | ICT | Sumner | 28 min |
| Mar 26, 8:18 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 42 min |
| Mar 26, 8:36 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 39 min |
| Mar 26, 8:50 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 40 min |
| Mar 26, 9:14 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 46 min |
| Mar 26, 9:16 PM CDT | Special Weather Statement | ICT | Cowley | 29 min |
| Mar 26, 9:19 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Cowley | 41 min |
| Mar 26, 9:36 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Chautauqua, Elk, Greenwood | 39 min |
| Mar 26, 9:49 PM CDT | Special Weather Statement | ICT | Chautauqua | 26 min |
| Mar 26, 10:30 PM CDT | Special Weather Statement | ICT | Chautauqua | 30 min |
| Mar 26, 10:55 PM CDT | Special Weather Statement | ICT | Montgomery | 35 min |
| Mar 26, 11:24 PM CDT | Special Weather Statement | ICT | Montgomery | 36 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.